# SDR 99UAL900650

- Difficulty date: December 15, 1999
- Submitted: October 9, 2000
- Operation: Air carrier
- Aircraft: N163UA
- Make and model: Boeing 747238B
- Aircraft serial: 21353
- Aircraft time: 82,884 hours, 17,050 cycles
- Engine: Pwa JT9D7J
- Engine time: 68,631 hours, 17,493 cycles
- System (JASC): 2421 · AC Generator-Alternator
- Part: Connector
- Condition: Damaged
- Location: Nr 1 Pylon
- Stage of operation: CL
- How discovered: O
- Nature of condition: B
- Precautionary procedure: O

## Discrepancy

STRONG SMELL OF SMOKE AT CLIMB AT 23000, MOMENTARY FLAGS ON EPR AND FUEL FLOW GAUGE.  NR 1 GEN FIELD LIGHT ON-SAI TOPPED.  AFTER RESET APPEARED NORMAL.  *S/D*  SMOKE SMELL WAS CAUSED BY EXCESSIVE VOLTAGE (~100 VDC) APPLIED TO THE BRIDGE CIRCUIT OF THE NR 1 CSD TEMP INDICATOR.  HIGH VOLTAGE WAS CAUSED BY AN INTERNAL SHORT IN THE D11J FIREWALL DISCONNECT ELECTRICAL CONNECTOR.  THE CONNECTOR INSULATION WAS DETERIORATED, PROBABLY BY ENGINE OIL.  THE INSULATION DAMAGE CAUSED PINS 20, 21 AND 8 TO SHORT TOGETHER.  SIGNAL FROM THE CSD TO THE OIL TEMP INDICATOR.  SHORTING CAUSED EXCITER POWER TO BE APPLIED TO THE TEMP INDICATOR COIL, WHICH BURNED.  SHORT ALSO CAUSED THE GENERATOR TO TRIP OFF-LINE.  REPLACED THE D11J CON
